Illinois, 2003

Tornadoes and Hail in Illinois, April 4, 2003

April 4, 2003 · NWS ILX · 42 events in 19 counties and zones

31 hail, 6 tornado, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 4, 9:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 4, 9:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
940 AM CST FRI APR 4 2003

UPDATE TO FORECAST NEEDED.
LATEST 15Z SFC ANALYSIS PLACES SFC LOW PRESSURE IN WESTERN ILLINOIS
WITH SFC WARM FRONT ACROSS CENTRAL ILLINOIS WITH SFC COLD FRONT
SOUTHWEST INTO SOUTHERN PLAINS STATES.  LATEST 1515Z IR SATELLITE
PLACES PLENTY OF LOW AND MID CLOUDS ACROSS GREAT LAKES SOUTHWEST
INTO MS VALLEY.  LATEST 1530Z KILX RADAR PLACES SHOWERS AND TSTMS
FROM  NEAR BMI SOUTH TO PANA. EXPECT ADDITIONAL SHOWERS AND TSTMS TO
DEVELOP ACROSS CWA.  WILL ADJUST WORDING AND TEMPERATURES SLIGHTLY
ACROSS CWA.

.ILX...NONE.

13
Hazardous weather outlook, Apr 4, 10:55 AM CST, 2 hours 5 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
EAST CENTRAL AND SOUTHEAST ILLINOIS...MAINLY ALONG AND EAST OF AN
EFFINGHAM TO DANVILLE LINE.  SURROUNDING THE MODERATE RISK THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING OVER MUCH OF CENTRAL ILLINOIS. MAINLY ALONG AND EAST OF A
JACKSONVILLE TO PEORIA LINE.  THUNDERSTORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE THREAT FOR
SEVERE WEATHER SHOULD DIMINISH FROM WEST TO EAST BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY EASTERN ILLINOIS SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND INTO THE
EVENING ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS.

13

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

In the hours before

Local storm report, Apr 4, 8:44 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
844 AM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 AM    CAMDEN                    IL   WIND DAMAGE
04/04/03   SCHUYLER                       ROOF BLOWN OFF
                                          SHED...LIGHT POLE BLOWN
                                          DOWN...LARGE TREE LIMBS
                                          DOWN...70 MPH ESTIMATED
                                          WIND GUST...1 INCH HAIL.
                                          FROM COUNTY ESDA.

0759 AM    1 NW FAIRVIEW             IL   WIND DAMAGE
04/04/03   FULTON                         TREES DOWN...POWER
                                          OUTAGES. FROM COUNTY ESDA.

GOETSCH

The radar

The Lincoln radar (KILX), 58 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

31 hail, 6 tornado, 5 thunderstorm wind. Local standard time, as filed.

Hail, Vermilion

When
April 4, 1:00 PM CST
Where
Vermilion County, Bismarck
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -90.017

Hail, Schuyler

When
April 4, 1:30 PM CST to 1:50 PM CST
Where
Schuyler County, Camden
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.100, -89.983

Hail, Menard

When
April 4, 2:04 PM CST
Where
Menard County, Oakford
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.100, -89.933

Hail, Tazewell

When
April 4, 2:13 PM CST
Where
Tazewell County, East Peoria
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -89.683

Hail, Mason

When
April 4, 2:20 PM CST to 2:30 PM CST
Where
Mason County, 2 mi S of Saidora
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -89.600

The largest hail stones fell in the Kilbourne area.

Hail, Cass

When
April 4, 2:29 PM CST
Where
Cass County, 6 mi NE of Chandlerville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -89.117

Thunderstorm Wind, Mason

When
April 4, 2:30 PM CST
Where
Mason County, Kilbourne
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -89.583

Several trees were blown down on Illinois Route 97 in Kilbourne.

Thunderstorm Wind, Menard

When
April 4, 2:34 PM CST to 2:49 PM CST
Where
Menard County, 1 mi W of Oakford
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -89.483

Thunderstorm winds blew a car off the road. No injuries were reported. Also, a utility pole was snapped off 3 miles north of Greenview.

Hail, Menard

When
April 4, 2:36 PM CST
Where
Menard County, 2 mi E of Oakford
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.267, -89.233

Hail, Tazewell

When
April 4, 2:40 PM CST
Where
Tazewell County, 3 mi W of Green Vly
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -89.400

Hail, Tazewell

When
April 4, 2:56 PM CST
Where
Tazewell County, 3 mi E of South Pekin
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -89.950

Hail, Woodford

When
April 4, 3:05 PM CST
Where
Woodford County, 1 mi E of Secor
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.317, -89.167

Hail, Logan

When
April 4, 3:05 PM CST to 3:07 PM CST
Where
Logan County, New Holland
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.667, -89.850

Tornado, Logan

When
April 4, 3:08 PM CST to 3:09 PM CST
Where
Logan County, 6 mi W of Lincoln
Rating
F1
Path length
1 mi
Path width
30 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
39.867, -89.917

A tornado touched down 6 miles west of Lincoln. It damaged a garage and the roof of a home it was attached to. Also, several trees were blown down and a grain bin was blown into a barn. It was on the ground for a mile before lifting and dissipating. No injuries were reported.

Tornado, Logan

When
April 4, 3:11 PM CST
Where
Logan County, 1 mi N of Atlanta
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
38.833, -88.500

A tornado briefly touched down in a field just north of Atlanta. No damage or injuries were reported.

Thunderstorm Wind, Logan

When
April 4, 3:12 PM CST to 3:17 PM CST
Where
Logan County, 3 mi NW of Lincoln
Measured
87 kt (100 mph) estimated gust
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
40.267, -87.600

A microburst began on the northwest side of Lincoln near the intersection of Illinois Route 10 and I-55 and quickly moved east across the northern portions of town. Numerous large trees were blown over, some onto homes causing damage. Also, a construction trailer was destroyed, a 150 foot communications tower was blown down, a hotel sustained roof and siding damage, several garages were destroyed, 8 power poles were broken off along Lincoln Parkway, and minor roofing and shingle damage occurred. One business lost a portion of its roof and numerous business signs were damaged. Nine mobile homes were destroyed and six others sustained damage. No injuries were reported. The National Weather Service office recorded a 62 mph wind gust on the east side of town.

Hail, Morgan

When
April 4, 3:15 PM CST
Where
Morgan County, Waverly
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -90.767

Tornado, McLean

When
April 4, 3:20 PM CST
Where
McLean County, 1 mi SW of Mc Lean
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
40.100, -89.967

A tornado briefly touched down in a field. No damage or injuries were reported.

Hail, Sangamon

When
April 4, 3:22 PM CST to 3:33 PM CST
Where
Sangamon County, Loami
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -89.567

Thunderstorm Wind, Logan

When
April 4, 3:23 PM CST to 3:25 PM CST
Where
Logan County, 2 mi SW of Lawndale
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -89.300

Thunderstorm winds blew down 8 large power poles along old Route 66 just south of Lawndale and blew over a semi on I-55 at the Atlanta exit. No injuries were reported.

Hail, Sangamon

When
April 4, 3:23 PM CST to 3:38 PM CST
Where
Sangamon County, Pleasant Plains
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.067, -90.150

Hail, Tazewell

When
April 4, 3:25 PM CST to 3:30 PM CST
Where
Tazewell County, East Peoria
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.667, -89.567

Hail, McLean

When
April 4, 3:30 PM CST to 3:37 PM CST
Where
McLean County, Shirley
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -89.067

Hail, Menard

When
April 4, 3:31 PM CST
Where
Menard County, 6 mi S of Petersburg
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.933, -89.850

Hail, De Witt

When
April 4, 3:35 PM CST to 3:48 PM CST
Where
De Witt County, 4 mi W of Wapella
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.217, -89.050

Tornado, De Witt

When
April 4, 3:48 PM CST
Where
De Witt County, 1 mi S of Wapella
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
40.200, -88.967

A tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, De Witt

When
April 4, 3:53 PM CST
Where
De Witt County, 2 mi WNW of De Witt
Rating
F0
Path length
0.3 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -88.817

A tornado touched down on a farm. It destroyed a barn, a windmill, a pontoon boat and numerous trees. Three horses sustained minor injuries from the tornado. No people sustained injuries.

Hail, Logan

When
April 4, 4:18 PM CST
Where
Logan County, Cornland
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.933, -89.400

Hail, McLean

When
April 4, 4:20 PM CST
Where
McLean County, Bellflower
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -88.517

Hail, Champaign

When
April 4, 4:28 PM CST to 4:41 PM CST
Where
Champaign County, 6 mi N of Mahomet
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.283, -88.400

Hail, Macon

When
April 4, 4:53 PM CST
Where
Macon County, 3 mi NE of Decatur
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.883, -88.917

Thunderstorm Wind, Macon

When
April 4, 4:53 PM CST
Where
Macon County, 1 mi S of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.833, -88.950

Several trees were blown down.

Hail, McLean

When
April 4, 5:15 PM CST
Where
McLean County, 1 mi E of Funks Grove
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.367, -89.100

Hail, Champaign

When
April 4, 5:38 PM CST to 5:52 PM CST
Where
Champaign County, Ivesdale
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.933, -88.450

Hail, Logan

When
April 4, 5:38 PM CST
Where
Logan County, Latham
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -89.167

Hail, Douglas

When
April 4, 6:00 PM CST to 6:10 PM CST
Where
Douglas County, Arthur
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.717, -88.467

Hail, Piatt

When
April 4, 6:17 PM CST
Where
Piatt County, 2 mi N of Mansfield
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.250, -88.500

Hail, Effingham

When
April 4, 6:31 PM CST
Where
Effingham County, 4 mi W of Edgewood
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -88.717

Hail, Champaign

When
April 4, 6:33 PM CST
Where
Champaign County, 2 mi N of Fisher
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
40.350, -88.350

Tornado, Edgar

When
April 4, 6:35 PM CST
Where
Edgar County, 1 mi W of Hume
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -87.883

A tornado briefly touched down in a field. No damage or injuries were reported.

Hail, Vermilion

When
April 4, 6:50 PM CST to 6:55 PM CST
Where
Vermilion County, Ridge Farm
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -87.650

Hail, Clay

When
April 4, 6:55 PM CST to 7:15 PM CST
Where
Clay County, 5 mi N of Louisville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -90.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351935, 5351936, 5351937, 5351938, 5351939, 5351940, 5351941, 5352035, 5352036, 5352037, 5352038, 5352039, 5352040, 5352041, 5350606, 5350607, 5350608, 5350609, 5350610, 5350400, 5350611, 5350401, 5350402, 5350403, 5350404, 5350405, 5350406, 5350407, 5350408, 5350409, 5350496, 5350497, 5350498, 5350499, 5350500, 5350501, 5350502, 5350503, 5350504, 5350505, and more.